Alert archive / South Dakota / Tornado Warnings in 2025

Tornado Warning 10, NWS Aberdeen, SD

June 28, 2025Deuel County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 28, 2025, 9:52 PM CDT for Deuel County, South Dakota. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2025, 9:52 PM CDT (02:52 UTC)
Expired
Jun 28, 2025, 10:30 PM CDT
In force
38 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Deuel County, SD

The radar

The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 10:13 PM CDTFUNNEL CLOUD3 Ne Astoria, SDSpotter reported a possible rain-wrapped tornado while heading towards Brandt.
Jun 28, 10:16 PM CDTTORNADO1 E Toronto, SDstate radio report of tornado 1 mile east of Toronto.
Jun 28, 10:18 PM CDTTORNADO1 N Toronto, SDstate radio report of a different tornado 1 mile north of Toronto.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 6:36 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2025-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2025-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2696 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted.

977 
WFUS53 KABR 290252
TORABR
SDC039-290330-
/O.NEW.KABR.TO.W.0010.250629T0252Z-250629T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
952 PM CDT Sat Jun 28 2025

The National Weather Service in Aberdeen has issued a

* Tornado Warning for...
  Southern Deuel County in northeastern South Dakota...

* Until 1030 PM CDT.

* At 951 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Brandt, or near Clear Lake, moving east at 30 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Clear Lake and Brandt around 955 PM CDT.
  Lake Cochrane Rec Area around 1000 PM CDT.
  Astoria around 1010 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4454 9659 4460 9681 4478 9677 4477 9645
      4454 9645
TIME...MOT...LOC 0251Z 290DEG 26KT 4469 9669 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

13
1 follow-up statement
460 
WWUS53 KABR 290314
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1014 PM CDT Sat Jun 28 2025

SDC039-290330-
/O.CON.KABR.TO.W.0010.000000T0000Z-250629T0330Z/
Deuel SD-
1014 PM CDT Sat Jun 28 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR SOUTHERN
DEUEL COUNTY...

At 1013 PM CDT, a confirmed tornado was located over Brandt, or near
Clear Lake, moving east at 15 mph.

HAZARD...Damaging tornado and quarter size hail.

SOURCE...Weather spotters reported a possible tornado near Brandt at 
         1010 PM CDT.
         

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
  Lake Cochrane Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4454 9659 4460 9681 4478 9677 4477 9645
      4454 9645
TIME...MOT...LOC 0313Z 289DEG 13KT 4467 9660 

TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 28, 9:34 PM CDT, 18 minutes earlier. Its key messages:

  • SLIGHT RISK (2 of 5) again for today and tonight. Wind and hail are the primary threats, though can't rule out a brief tornado in far eastern SD/western MN.
  • Two rounds of storms are expected in the slight risk. The first will develop late this afternoon in eastern SD/west central MN. The second will move in from the west late this evening and progress east through Sunday morning.
Area forecast discussion, Jun 28, 9:34 PM CDT, 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
934 PM CDT Sat Jun 28 2025

.KEY MESSAGES...

- SLIGHT RISK (2 of 5) again for today and tonight. Wind and hail
  are the primary threats, though can't rule out a brief tornado
  in far eastern SD/western MN.

- Two rounds of storms are expected in the slight risk. The first
  will develop late this afternoon in eastern SD/west central MN.
  The second will move in from the west late this evening and
  progress east through Sunday morning.

&&

.UPDATE...
Issued at 924 PM CDT Sat Jun 28 2025

Tornados, large hail, torrential rainfall; all happening over the
CWA (southeastern zones mostly) late this afternoon through right
now. The low level environment for tornado potential across the
eastern forecast zones has been notable. And, so has the
deep-layer environment for supercell storms (high end CAPE/shear).
Storms from southeast North Dakota have entered CWA airspace
within the past hour, and are moving southeast along the Dakotas
border with Minnesota. Again, for the next couple of hours, the
atmosphere remains supportive of this ongoing convection. Storms
have been developing and then redeveloping over Hamlin/Codington
counties since appx 530pm CDT this afternoon. Seeing additional
showers and thunderstorms either ongoing or developing over
Montana and Wyoming at this hour, which guidance has been
indicating would develop and spred across, at least, the southern
two-thirds of South Dakota later tonight into Sunday morning.

UPDATE Issued at 712 PM CDT Sat Jun 28 2025

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.DISCUSSION...
Issued at 330 PM CDT Sat Jun 28 2025

A front is draped southwest to northeast across the forecast area
this afternoon, stretching from south central SD to around Sisseton.
Areas along and east of this forcing mechanism will be in the
cross-hairs for severe storms this evening. Hi-res CAMS are
pointing to a start time of 22z around the Sisseton hills. 35 kts
of bulk shear and 3000 to 4500 J/kg MUCAPE with no significant cap
(+10- +12C) provide a decent set up for discrete cells with hail
and wind. Low level helicity increases toward 1z across east
central SD and west central MN with an STP of 1 to 2 on the RAP13,
so can't rule out a tornado or two either as bulk shear increases
to 45 kts.

Another round of thunderstorms moves in from the west and southwest
around 5z. This looks to be mostly post frontal with an agitated
shortwave trough. With 40 to 50 kts of bulk shear and 2000 to 3000
J/kg of CAPE in central SD at the time convection, the potential for
strong to severe hail and wind gusts exists through the night.

The other concern will be the potential for flooding across the east
and Jones/Lyman county where antecedent conditions have left wet
soils and creeks near bankfull.

The shortwave trough exits Sunday morning with weak sfc high
pressure building in behind it. However, another shortwave trough
moves through Sunday night with an upper trough/backdoor cold front
that could set off some showers through Monday morning.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 712 PM CDT Sat Jun 28 2025

Terminals KABR,KATY,KPIR,KMBG

Outside of thunderstorms, VFR conditions are forecast to prevail
through Sunday afternoon. Thunderstorms are, and probably will be,
developing over and near the KATY terminal for the next few hours.
Large hail, damaging winds, a tornado and heavy rain are all
possible with this evenings thunderstorms there at KATY.

Elsewhere, the KPIR/KMBG and KABR terminals may experience
thunderstorms later tonight into Sunday morning. Prob30s are in
the forecast for that, although timing will need to be adjusted
before it's all said and done.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...10
DISCUSSION...20
AVIATION...10
Hazardous weather outlook, Jun 28, 6:42 AM CDT, 15 hours 10 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
642 AM CDT Sat Jun 28 2025

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-291145-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
642 AM CDT Sat Jun 28 2025 /542 AM MDT Sat Jun 28 2025/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

There is a slight risk (level 2 of 5) for severe storms east of a
line from Pierre to Aberdeen with storms expected to develop along a
stalled boundary in central and eastern South Dakota later this
afternoon. Storms come with the risk for large hail and damaging
winds. We cannot rule out a tornado or two in far eastern South
Dakota and western Minnesota.

Another round of storms will move into central South Dakota from the
west during the early morning hours Sunday. The risk for widespread
severe weather with this cluster of storms is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

TMT

In the hours before

Local storm report, Jun 28, 8:17 PM CDT, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
817 PM CDT Sat Jun 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     Funnel Cloud     3 E Clear Lake          44.77N 96.62W
06/28/2025                   Deuel              SD   Storm Chaser

            Called about Funnel almost to the ground
            with some ground debris being spun and
            tossed around.

&&

NV
Local storm report, Jun 28, 8:31 PM CDT, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
831 PM CDT Sat Jun 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     Tornado          1 WNW Lake Cochrane Rec 44.71N 96.48W
06/28/2025                   Deuel              SD   Law Enforcement

            Tornado reported around the Lake Cochrane
            Rec Area.

&&

NV
Local storm report, Jun 28, 8:47 PM CDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
847 PM CDT Sat Jun 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     Tornado          Gary                    44.79N 96.46W
06/28/2025                   Deuel              SD   Law Enforcement

            Tornado in Gary took out a house.

&&

NV
Local storm report, Jun 28, 9:01 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
901 PM CDT Sat Jun 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     Hail             3 S Gary                44.75N 96.46W
06/28/2025  M2.00 Inch       Deuel              SD   Public

            Report from mPING: Hen Egg (2.00 in.).

&&

NV
Local storm report, Jun 28, 9:21 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
921 PM CDT Sat Jun 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     Funnel Cloud     6 SW Kranzburg          44.82N 96.99W
06/28/2025                   Codington          SD   Law Enforcement

            Funnel cloud spotted just west of I-29 at
            mile marker 174.

&&

NV
Local storm report, Jun 28, 9:42 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
942 PM CDT Sat Jun 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     Hail             4 W Castlewood          44.73N 97.11W
06/28/2025  M1.00 Inch       Hamlin             SD   Trained Spotter

&&

NV

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:08 PM CDTTornado Warning Tornado observedABRDeuel37 min
Jun 28, 7:46 PM CDTFlash Flood WarningABRDeuel6 hr
Jun 28, 8:02 PM CDTSevere Thunderstorm WarningABRDeuel28 min
Jun 28, 8:05 PM CDTTornado WarningABRDeuel40 min
Jun 28, 8:45 PM CDTSevere Thunderstorm WarningABRDeuel, Grant45 min
Jun 28, 8:59 PM CDTSevere Thunderstorm WarningABRRoberts61 min
Jun 28, 9:10 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Hamlin21 min
Jun 28, 9:14 PM CDTTornado WarningABRCodington, Deuel, Hamlin26 min
Jun 28, 9:43 PM CDTTornado WarningABRDeuel, Hamlin47 min
Jun 28, 10:24 PM CDTFlash Flood WarningABRDeuel, Hamlin6 hr
Jun 28, 10:29 PM CDTTornado WarningABRDeuel, Hamlin46 min
Jun 28, 11:38 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Hamlin35 min
Jun 29, 1:39 AM CDTAreal Flood WarningABRDeuel17 hr
Jun 29, 3:18 AM CDTRiver Flood WarningABRHamlin43 hr
Jun 29, 3:55 AM CDTSpecial Weather StatementABRDewey, Potter, Sully35 min
Jun 29, 4:08 AM CDTAreal Flood WarningABRDeuel, Hamlin15 hr
Jun 29, 4:37 AM CDTSpecial Weather StatementABRHughes, Sully38 min
Jun 29, 5:00 AM CDTSpecial Weather StatementABRHughes, Hyde45 min
Jun 29, 5:20 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hughes, Hyde, Sully55 min
Jun 29, 5:54 AM CDTSevere Thunderstorm Warning Considerable damage threatABRHand51 min

Nearby

Tornado Warnings in South Dakota, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.